Alert archive / Montana / Winter Storm Watches in 2011
Winter Storm Watch 7, NWS Missoula, MT
NWS Missoula, MT issued this winter storm watch at May 7, 2011, 9:01 PM MDT for 4 counties in Montana; Lemhi County, Idaho. It took effect at May 8, 2011, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 7, 2011, 9:01 PM MDT (03:01 UTC)
- In effect from
- May 8, 2011, 6:00 PM MDT
- Expired
- May 8, 2011, 1:58 PM MDT
- In force
- Issued by
- NWS Missoula, MT
Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2881 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
352 WWUS45 KMSO 080301 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 901 PM MDT SAT MAY 7 2011 MTZ007-081215- /O.NEW.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/ BUTTE/BLACKFOOT REGION- 901 PM MDT SAT MAY 7 2011 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON ABOVE 6000 FEET... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH ABOVE 6000 FEET...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * IMPACTS/TIMING: A LATE SEASON WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY WET SNOW TO ELEVATIONS ABOVE 6000 FEET SUNDAY EVENING THROUGH MONDAY. TRAVEL MAY BECOME HAZARDOUS OVER MOUNTAIN PASSES AND IN THE GEORGETOWN LAKE AREA. * SNOW ACCUMULATIONS: 10 TO 16 INCHES POSSIBLE ABOVE 6000 FEET...2 TO 4 INCHES POSSIBLE BELOW 6000 FEET. * LOCATIONS IMPACTED INCLUDE...GEORGETOWN LAKE...MACDONALD PASS...HOMESTAKE PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ IDZ010-081215- /O.NEW.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/ EASTERN LEMHI COUNTY- 901 PM MDT SAT MAY 7 2011 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON ABOVE 6000 FEET... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WATCH ABOVE 6000 FEET...WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * IMPACTS/TIMING: A LATE SEASON WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY WET SNOW TO ELEVATIONS ABOVE 6000 FEET SUNDAY EVENING THROUGH MONDAY. TRAVEL MAY BECOME HAZARDOUS OVER MOUNTAIN PASSES. * SNOW ACCUMULATIONS: 10 TO 16 INCHES POSSIBLE ABOVE 6000 FEET...2 TO 4 INCHES POSSIBLE BELOW 6000 FEET. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
982 WWUS45 KMSO 081124 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 524 AM MDT SUN MAY 8 2011 MTZ007-082000- /O.CON.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/ BUTTE/BLACKFOOT REGION- 524 AM MDT SUN MAY 8 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON ABOVE 6000 FEET... A WINTER STORM WATCH ABOVE 6000 FEET REMAINS IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON. * IMPACTS/TIMING: HEAVY WET SNOW EXPECTED ABOVE 6000 FEET THIS EVENING THROUGH MONDAY. TRAVEL WILL BECOME HAZARDOUS OVER MOUNTAIN PASSES AND NEAR GEORGETOWN LAKE DURING THIS TIME. * SNOW ACCUMULATIONS: 10 TO 16 INCHES POSSIBLE ABOVE 6000 FEET... 2 TO 4 INCHES POSSIBLE BELOW 6000 FEET. * LOCATIONS IMPACTED INCLUDE...GEORGETOWN LAKE...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ IDZ010-082000- /O.CON.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/ EASTERN LEMHI COUNTY- 524 AM MDT SUN MAY 8 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON ABOVE 6000 FEET... A WINTER STORM WATCH ABOVE 6000 FEET REMAINS IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON. * IMPACTS/TIMING: A LATE SEASON WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY WET SNOW TO ELEVATIONS ABOVE 6000 FEET THIS EVENING THROUGH MONDAY. TRAVEL WILL BECOME HAZARDOUS OVER MOUNTAIN PASSES DURING THIS TIME. * SNOW ACCUMULATIONS: 10 TO 16 INCHES POSSIBLE ABOVE 6000 FEET... 2 TO 4 INCHES POSSIBLE BELOW 6000 FEET. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
937 WWUS45 KMSO 081958 WSWMSO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 158 PM MDT SUN MAY 8 2011 MTZ007-090400- /O.UPG.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/ /O.NEW.KMSO.WS.W.0016.110509T0000Z-110510T0000Z/ BUTTE/BLACKFOOT REGION- 158 PM MDT SUN MAY 8 2011 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY ABOVE 6000 FEET... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER STORM WARNING FOR SNOW ABOVE 6000 FEET...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS/TIMING: HEAVY WET SNOW ABOVE 6000 FEET THIS EVENING THROUGH MONDAY WILL CREATE HAZARDOUS TRAVEL OVER MOUNTAIN PASSES AND NEAR GEORGETOWN LAKE. * SNOW ACCUMULATIONS: UP TO 14 INCHES ABOVE 6000 FEET... 2 TO 4 INCHES BELOW 6000 FEET. * LOCATIONS IMPACTED INCLUDE...GEORGETOWN LAKE...MACDONALD PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE EXPECTED. THIS WILL MAKE TRAVEL VERY HAZARDOUS. && $$ IDZ010-090400- /O.UPG.KMSO.WS.A.0007.110509T0000Z-110510T0000Z/ /O.NEW.KMSO.WW.Y.0049.110509T0000Z-110510T0000Z/ EASTERN LEMHI COUNTY- 158 PM MDT SUN MAY 8 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY ABOVE 6000 FEET... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW ABOVE 6000 FEET... WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS/TIMING: HEAVY WET SNOW ABOVE 6000 FEET THIS EVENING THROUGH MONDAY WILL MAKE TRAVEL HAZARDOUS OVER MOUNTAIN PASSES. * SNOW ACCUMULATIONS: UP TO 10 INCHES POSSIBLE ABOVE 6000 FEET... UP TO 6 INCHES IN THE HIGHER VALLEYS INCLUDING LEADORE TO GILMORE SUMMIT. * LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE... LEMHI PASS PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at May 7, 2:39 PM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, May 7, 2:39 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 239 PM MDT SAT MAY 7 2011 .DISCUSSION...SCATTERED RAIN SHOWERS WILL CONTINUE TO MOVE ACROSS THE NORTHERN ROCKIES THIS EVENING BECOMING LESS NUMEROUS AFTER SUNSET AS THE ATMOSPHERE STABILIZES. A LARGE AND SLOW MOVING TROUGH OF LOW PRESSURE IS NOW MOVING ONTO THE WASHINGTON COAST. AS THIS LOW PRESSURE SYSTEM DIGS FROM WASHINGTON TO THE GREAT BASIN SMALLER DISTURBANCES WILL ROTATE AROUND IT AND INTO CENTRAL IDAHO AND WESTERN MONTANA. SHORT TERM MODELS ARE STILL IN DISAGREEMENT OF THE PLACEMENT AND TIMING OF INDIVIDUAL WAVES. A SINGLE SHOT OF MOISTURE WILL MOVE IN SUNDAY AFFECTING EVERYONE FOLLOWED BY A PROLONGED PUSH OF RAIN AND SNOW SUNDAY NIGHT AND MONDAY. SOUTHWEST AND WEST CENTRAL MONTANA ARE THE MOST LIKELY LOCATIONS TO RECEIVE RAIN AND SNOW WITH THIS SECOND PUSH. SNOW LEVELS WILL DIP TO 5000 TO 6000 FEET SUNDAY NIGHT AND MONDAY WHICH WILL ALLOW SNOW ACCUMULATIONS AT PASS LEVEL...BUT SNOW RATIOS WILL BE LOW DUE TO THE WARM NATURE OF THE SYSTEM. RAINFALL IN EXCESS OF AN INCH CAN BE EXPECTED ACROSS PARTS OF GRANITE...SILVER BOW...AND DEER LODGE COUNTIES BY MONDAY EVENING. MONDAY NIGHT AND TUESDAY...THE UPPER LEVEL LOW PRESSURE SYSTEM WILL BE EXITING INTO THE NORTHERN PLAINS STATES. MOISTURE WILL CONTINUE TO CIRCULATE INTO PORTIONS OF WESTERN MONTANA AND NORTH-CENTRAL IDAHO...BUT THE PRECIPITATION WILL BE SHOWING A DECREASING TREND. GUSTY NORTHERLY WINDS CAN BE EXPECTED ACROSS LEMHI COUNTY AND SOUTHWEST MONTANA MONDAY NIGHT. WEDNESDAY THROUGH SATURDAY...A RIDGE OF HIGH PRESSURE IS EXPECTED TO DEVELOP AND MOVE SLOWLY ACROSS THE REGION. THIS IS A SIGNIFICANT PATTERN CHANGE FROM THE PERSISTENT COOL MOIST FLOW EXPERIENCED SO FAR THIS SPRING SEASON. DRIER WARMER CONDITIONS ARE EXPECTED. BY THURSDAY...THE RIDGE AXIS WILL SHIFT INTO EASTERN MONTANA OPENING UP A MORE SOUTHERLY FLOW ACROSS NORTHERN IDAHO AND WESTERN MONTANA. THE AIR MASS WILL BECOME MORE UNSTABLE AND LIKELY TRANSPORT INCREASED MOISTURE NORTHWARD INTO THE AREA. && .AVIATION...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE THROUGH SUNDAY AS A LOW PRESSURE SYSTEM MOVES INLAND OVER THE PACIFIC NORTHWEST. A SOUTHERLY FLOW AHEAD OF THIS SYSTEM WILL MAINTAIN CLOUDS AND SCATTERED SHOWERS OVER THE AREA...RESULTING IN SOME MOUNTAIN OBSCURATIONS. AIRFIELDS IN SOUTHWEST MONTANA AND LEMHI COUNTY (INCLUDING KBTM/KSMN) WILL SEE INCREASED PRECIPITATION AND LOWER CEILINGS LATER SUNDAY AS THIS LOW SYSTEM DEVELOPS. && .HYDROLOGY...A LARGE SCALE PATTERN SHIFT IS EXPECTED BY MID-WEEK WHICH INTRODUCES A RIDGE OF HIGH PRESSURE TO NORTH-CENTRAL IDAHO AND WESTERN MONTANA. ALTHOUGH THIS RIDGE PATTERN PROMISES DRIER CONDITIONS...IT ALSO BRINGS SIGNIFICANTLY WARMER AIR TO THE AREA. WARMER TEMPERATURES WILL RESULT IN INCREASED MELTING OF THE CONSIDERABLE MOUNTAIN SNOWPACK THAT CURRENTLY EXISTS ACROSS THE REGION. SMALL STREAMS AND CREEKS WILL BE FIRST TO REACT TO INCREASED SNOWMELT...WITH SOME QUICK RISES IN STREAM LEVELS. THERE IS A POTENTIAL FOR SOME SMALL STREAMS TO EXCEED THEIR BANKS BY THE END OF THE WEEK...SO STAY TUNED AS THIS EVENT UNFOLDS. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...LOEFFELBEIN LONG TERM....MSJ AVIATION...MSJ
Hazardous weather outlook, May 7, 2:25 PM MDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 225 PM MDT SAT MAY 7 2011 IDZ005>010-MTZ001>007-043-081200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 225 PM MDT SAT MAY 7 2011 /125 PM PDT SAT MAY 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. PLEASE SEE NEXT SECTION FOR HAZARDOUS WEATHER IMPACTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY AND MONDAY...PERSISTENT RAIN AND SNOWFALL ABOVE 6000 FEET CAN BE EXPECTED. LOLO...LOST TRAIL...AND HOMESTAKE PASSES WILL ACCUMULATE NEARLY 6 INCHES OF SNOW DURING THIS TIME FRAME WITH HIGHER VALLEYS RECEIVING 3 INCHES. SNOW WILL BE DENSE TO DUE THE WARM NATURE OF THIS SYSTEM LIMITING THE IMPACT ON TRAVEL...BUT AN EXCESS OF AN INCH OF MOISTURE IN SOME AREAS WILL CAUSE STANDING WATER. WEDNESDAY THROUGH FRIDAY...A RIDGE OF HIGH PRESSURE WILL BRING WARMER AIR TO THE NORTHERN ROCKIES. THE CONSIDERABLE SNOW PACK THAT CURRENTLY EXISTS IN THE MOUNTAINS WILL BEGIN TO MELT AT AN INCREASED RATE. SIGNIFICANT RISES IN SMALL STREAMS AND CREEKS LEVELS ARE POSSIBLE BY MID-WEEK WITH SOME SMALL STREAMS EXCEEDING THEIR BANKS BY WEEKS END. MAIN STEM RIVER LEVELS WILL ALSO BE RISING BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:58 PM MDT | Winter Storm Warning | MSO | Deer Lodge, Granite, Powell, Silver Bow | 22 hr |
| May 8, 1:58 PM MDT | Winter Weather Advisory | MSO | Granite, Missoula, Ravalli | 19 hr |
Nearby
Winter Storm Watches in Montana, 2011Winter Storm Watches in Idaho, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.